Alert archive / Kansas / Areal Flood Warnings in 2018
Areal Flood Warning 13, NWS Dodge City, KS
NWS Dodge City, KS issued this areal flood warning at Sep 2, 2018, 11:13 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 12 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2018, 11:13 PM CDT (04:13 UTC)
- Expired
- Sep 3, 2018, 11:15 AM CDT
- In force
- 12 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pratt County, KS, Stafford County, KS
The radar
The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 4:14 AM CDT | FLOOD | Preston, KS | LAW ENFORCEMENT REPORTS WATER RUNNING OVER THE HIGHWAY 61 IN PRESTON. WEST BOUND LANE WAS CLOSED. |
| Sep 3, 4:15 AM CDT | FLOOD | Pratt, KS | LAW ENFORCEMENT REPORTED SEVERAL STREETS IN PRATT ARE CLOSED DUE TO FLOODING. |
| Sep 3, 5:00 AM CDT | HEAVY RAIN 5 | 1 Ssw Pratt, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
766
WGUS43 KDDC 030413
FLWDDC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
1113 PM CDT SUN SEP 2 2018
KSC151-185-031615-
/O.NEW.KDDC.FA.W.0013.180903T0413Z-180903T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stafford KS-Pratt KS-
1113 PM CDT SUN SEP 2 2018
The National Weather Service in Dodge City has issued a
* Flood Warning for...
Southeastern Stafford County in south central Kansas...
Central Pratt County in south central Kansas...
* Until 1115 AM CDT Monday.
* At 1110 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain which will cause flooding. Three to four inches of
rain has already fallen since this afternoon, based on radar
estimates, especially across a small area from 5 miles west of
Pratt to 15 miles north northwest of Pratt.
* Some locations that will experience flooding include...
Pratt, Iuka, Preston, Cullison, Byers and Neola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3751 9872 3757 9900 3793 9879 3791 9847
3784 9847
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 2, 5:48 PM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, Sep 2, 5:48 PM CDT, 5 hours 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 548 PM CDT Sun Sep 2 2018 ...Updated Aviation Discussion... .SHORT TERM...(This afternoon through Monday) Issued at 1155 AM CDT Sun Sep 2 2018 Another round of storms and rain showers expected late this afternoon and into the over night hours due to another passing upper level disturbance circulating around a deep trough across the desert southwest. Expect northern counties to be the start of where storms start according to the short term models after 4PM. These will be where the most prolonged storms will be through the morning time frame with flooding being a major concern for these northern tiers of counties that already received substantial amount of rainfall the last couple of days, especially last night. Expect these storms to expand in coverage backbuilding to the southwest through the evening time frame towards sunset, making its way to the Oklahoma border later tonight. 850mb moisture advection looks very prominent for western Kansas helping to aide in the aforementioned flooding concerns. 1-3 inches are expected in these northern counties with localized areas up to 5 inches possible. All other areas will see around 1 inch to less than that towards the Colorado and Oklahoma borders. There is still the possibility of damaging winds up to 60mph and hail up to quarter size due to the substantial enough amount of instability with cape values pushing into the 2000J/kg range. Lapse rates and shear values don't look too impressive, so confidence in these look to be minimal at best with flooding being the major concern. Otherwise, expect another seasonal afternoon with high temperatures pushing into the mid to upper 80s but feeling warmer with the ample low level moisture, as mentioned before. Dewpoints will stay in the 60s all day pushing 70 in some areas giving minimum relative humidity values in the 50 percent range. Under a weak pressure gradient, winds will stay out of the south in the 10-15 mph outside of the aforementioned thunderstorm wind concerns. Mid level clouds will expand and increase in coverage through the evening time frame and storms beginning to develop before improving once again towards and after day break Monday morning. Over night low temperatures will mainly be in the 60s with any storms left pushing out of the CWA to the north and northeast. Winds will stay out of south and be relatively light once again with afternoon high temperatures in the low to mid 80s once again. Thunderstorm and rain shower development looks to begin once again Monday afternoon after the 4-5PM time frame looking at some of the same concerns with flooding but with minimal severe weather threats with winds only up to 40mph and small hail dime size at best. .LONG TERM...(Monday night through Sunday) Issued at 1249 PM CDT Sun Sep 2 2018 Any storms left over Monday night will soon dissipate and push out of the CWA by day break and morning hours. Low temperatures will start Tuesday off in the mid to upper 60s with high temperatures pushing into the low 80s across the entire area due to the abundant cooler moisture pool at the surface. Increasing clouds throughout the day once again with winds out of the southeast 10-15mph. Storm chances increase again late in the afternoon into the evening and over night hours with northern and eastern counties having the best chances. Flooding concerns will once again be on the lookout for the northern tiers of counties with additional precipitation expected on an already moistened rich soil from all the previous rains the past few days. No severe weather is expected at this point but smaller hail and winds could still be possible amongst the many storms expected to inhibit southwest Kansas. Otherwise expect low temperatures Tuesday night to only be in the mid 60s, light southeasterly winds, and improving conditions by day break. Wednesday and Thursday look to be similar in set up with another couple rounds of shortwave disturbances propagating through western Kansas bringing rain chances and thunderstorms late in the afternoon and evening time frames. High temperatures will be in the upper 70s to low 80s and winds still out of the east to southeast 10-15 mph. Upslope moist flow will help aid in ample low level moisture needed for fuel to these rain showers and thunderstorm chances. Low temperatures will still only be in the 60s with storms ending and pushing out of the CWA by sunrise. Drier conditions expected to start on Friday and into the weekend as the upper level ridge extends across the Rocky Mountains and western high plains giving a quieter weather pattern out of the northwest. Minimal chances for eastern counties getting any precipitation Friday through Sunday. High temperatures will be back on the rise with upper 70s Friday, low to mid 80s Saturday, and upper 80s to near 90 on Sunday. Morning low temperatures will be more seasonable for this time of year starting off in the upper 50s to just above 60 and winds staying out of the south to southeast not much above 10 mph helping to aid in possible fog and stratus development during this time due to all the recent rain and upslope low level flow. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 544 PM CDT Sun Sep 2 2018 VFR conditions will prevail during the entire TAF period. Winds currently in the 8-12kt range out of the south under a fairly weak pressure gradient with high pressure to the east and low pressure to the west. Another upper level disturbance progged to push through the CWA later this afternoon and throughout the night time hours once again. Currently, active storms near HYS and look to push southward later in the night after 06Z at the other TAF sites through daybreak around 12Z. After, expect improving conditions before another onset of storms after the end of the TAF period 00Z with possibility for before. Models haven't done the best on location and timing, so opted out of putting any storm development at the end of the period before 00Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 83 66 82 / 60 40 50 30 GCK 64 82 64 83 / 60 40 40 30 EHA 63 82 62 84 / 50 30 40 20 LBL 65 83 65 84 / 50 40 40 30 HYS 66 81 67 81 / 90 40 60 40 P28 70 85 69 81 / 60 50 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for KSZ031-046. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous weather outlook, Sep 2, 3:32 AM CDT, 19 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Sun Sep 2 2018 KSZ030-031-043>046-061>066-074>081-084>090-030845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Sun Sep 2 2018 /232 AM MDT Sun Sep 2 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There are chances of thunderstorms through tonight. The best chance of strong to severe storms is from mid afternoon through the evening hours. Hail as large as half dollars and winds to 60 mph can be expected with the strongest storms. Locally heavy rains are expected, with the best chance for the heavy rain along the Interstate 70 corridor. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- There are good chances for thunderstorms through Wednesday, with smaller chances Thursday and Friday. The storms Monday through Wednesday will contain locally heavy rain. Days 2-7 Hazards ---------------- * Monday - Lightning: Elevated risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Elevated risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through the evening. && For more details visit our webpage http://weather.gov/ddc/ehwo jf
In the hours before
Local storm report, Sep 2, 7:10 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM FUNNEL CLOUD 6 NNE HAZELTON 37.17N 98.37W
09/02/2018 BARBER KS TRAINED SPOTTER
SPOTTER LOCATED 4 S ATTICA LOOKING WEST
REPORTED A FUNNEL THAT HAS SINCE DISSIPATED.
&&
GTSpecial weather statement, Sep 2, 7:19 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
719 PM CDT SUN SEP 2 2018
KSZ031-046-030115-
Rush KS-Ellis KS-
719 PM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSH AND SOUTHERN ELLIS
COUNTIES UNTIL 815 PM CDT...
At 719 PM CDT, Doppler radar was tracking a strong thunderstorm very
near La Crosse, moving north at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
La Crosse, Bison, Schoenchen, Rush Center, Liebenthal, Loretta,
Nekoma, Hargrave, Pfeifer, Munjor and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3870 9904 3843 9921 3845 9951 3881 9954
3884 9904
TIME...MOT...LOC 0019Z 187DEG 17KT 3853 9933
UMSCHEIDLocal storm report, Sep 2, 7:56 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG 6 SW TREGO CENTER 38.82N 99.96W
09/02/2018 TREGO KS PUBLIC
4-6 INCH TREE BRANCHES SNAPPED.
&&
GTLocal storm report, Sep 2, 8:17 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 4 SSW PAWNEE ROCK 38.20N 99.00W
09/02/2018 M1.17 INCH PAWNEE KS MESONET
MESONET STATION LRDK1, 4 SSW PAWNEE ROCK.
&&
GTLocal storm report, Sep 2, 8:54 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
854 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HEAVY RAIN LARNED 38.18N 99.11W
09/02/2018 M3.44 INCH PAWNEE KS MESONET
MESONET STATION KLLMS, LARNED.
&&
GTLocal storm report, Sep 2, 9:56 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 4 SSW PAWNEE ROCK 38.20N 99.00W
09/02/2018 M1.42 INCH PAWNEE KS MESONET
MESONET STATION LRDK1, 4 SSW PAWNEE ROCK.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:19 PM CDT | Special Weather Statement | DDC | Rush | 56 min |
| Sep 2, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 62 min |
| Sep 3, 1:23 AM CDT | Flash Flood Warning | DDC | Kiowa | 4 hr |
| Sep 3, 3:50 AM CDT | Areal Flood Warning | DDC | Kiowa | 9 hr |
| Sep 3, 4:57 AM CDT | Areal Flood Warning | DDC | Barber, Kiowa, Pratt, Stafford | 9 hr |
| Sep 3, 8:35 AM CDT | River Flood Warning | DDC | Barber | 23 hr |
| Sep 3, 12:30 PM CDT | Areal Flood Advisory | DDC | Kiowa | 3 hr |
| Sep 3, 12:40 PM CDT | Special Weather Statement | DDC | Meade | 50 min |
| Sep 3, 1:18 PM CDT | Areal Flood Advisory | DDC | Meade, Seward | 3 hr |
| Sep 3, 1:21 PM CDT | Special Weather Statement | DDC | Meade | 39 min |
| Sep 3, 1:30 PM CDT | Areal Flood Warning | DDC | Barber, Kiowa, Pratt, Stafford | 3 hr |
| Sep 3, 2:52 PM CDT | Special Weather Statement | DDC | Meade | 53 min |
| Sep 3, 4:17 PM CDT | Areal Flood Advisory | DDC | Ellis | 4 hr |
| Sep 3, 4:30 PM CDT | Areal Flood Warning | DDC | Barber, Kiowa, Pratt, Stafford | 21 hr |
| Sep 3, 4:56 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
| Sep 3, 5:03 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 46 min |
Nearby
Areal Flood Warnings in Kansas, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.